Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 8, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 1, 2017, 10:30 AM EST for 7 counties in Tennessee. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 10:30 AM EST (15:30 UTC)
- Expired
- Mar 1, 2017, 11:15 AM EST
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anderson County, TN, Campbell County, TN, Claiborne County, TN, Grainger County, TN, Knox County, TN, Roane County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 40 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 10:40 AM EST | TSTM WND DMG | 2 N Oak Ridge, TN | TREES DOWN ON KEY SPRINGS ROAD. |
| Mar 1, 10:55 AM EST | TSTM WND DMG | Jellico, TN | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 7:47 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.1
The text
As transmitted.
876
WUUS54 KMRX 011530
SVRMRX
TNC001-013-025-057-093-145-173-011615-
/O.NEW.KMRX.SV.W.0008.170301T1530Z-170301T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1030 AM EST WED MAR 1 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Claiborne County in eastern Tennessee...
Knox County in eastern Tennessee...
Anderson County in eastern Tennessee...
Central Campbell County in eastern Tennessee...
Grainger County in eastern Tennessee...
Northeastern Roane County in eastern Tennessee...
Union County in eastern Tennessee...
* Until 1115 AM EST
* At 1029 AM EST, severe thunderstorms were located along a line
extending from Mountain Ash to near La Follette to near Kingston,
moving east at 65 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Knoxville, Oak Ridge, Clinton, La Follette, Maynardville, Rutledge,
Oliver Springs, New Tazewell, Tazewell, Plainview, Harrogate,
Pruden, Harriman, Jellico, Halls, Blaine, Lake City, Norris,
Luttrell and Lone Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near lakes, get away from the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3660 8347 3653 8340 3635 8337 3618 8355
3619 8356 3613 8361 3614 8364 3610 8363
3612 8367 3609 8366 3609 8371 3605 8368
3595 8378 3593 8454 3599 8448 3599 8444
3605 8434 3609 8438 3629 8417 3659 8418
TIME...MOT...LOC 1529Z 264DEG 54KT 3667 8410 3630 8410 3592 8448
HAIL...0.75IN
WIND...60MPH
$$
DH3 follow-up statements
871
WWUS54 KMRX 011553
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1053 AM EST WED MAR 1 2017
TNC001-013-025-057-093-145-173-011615-
/O.CON.KMRX.SV.W.0008.000000T0000Z-170301T1615Z/
Claiborne TN-Knox TN-Anderson TN-Campbell TN-Grainger TN-Roane TN-
Union TN-
1053 AM EST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM EST
FOR CLAIBORNE...KNOX...ANDERSON...CENTRAL CAMPBELL...GRAINGER...
NORTHEASTERN ROANE AND UNION COUNTIES...
At 1052 AM EST, a severe thunderstorm was located near Lot, or 12
miles north of La Follette, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, La Follette, Maynardville, Rutledge,
Oliver Springs, New Tazewell, Tazewell, Plainview, Harrogate, Pruden,
Harriman, Jellico, Halls, Blaine, Lake City, Norris, Luttrell and
Lone Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3660 8347 3653 8340 3635 8337 3618 8355
3619 8356 3613 8361 3614 8364 3610 8363
3612 8367 3609 8366 3609 8371 3605 8368
3595 8378 3593 8454 3599 8448 3599 8444
3605 8434 3609 8438 3629 8417 3659 8418
TIME...MOT...LOC 1552Z 257DEG 48KT 3654 8406
HAIL...0.75IN
WIND...60MPH
$$
dh880
WWUS54 KMRX 011555
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1055 AM EST WED MAR 1 2017
TNC145-011604-
/O.CAN.KMRX.SV.W.0008.000000T0000Z-170301T1615Z/
Roane TN-
1055 AM EST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROANE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 PM EST for
eastern Tennessee.
LAT...LON 3659 8346 3653 8340 3635 8337 3618 8355
3619 8356 3616 8359 3616 8360 3613 8361
3614 8364 3610 8363 3612 8367 3609 8366
3609 8371 3605 8368 3595 8378 3594 8429
3609 8438 3629 8417 3659 8418
TIME...MOT...LOC 1554Z 264DEG 54KT 3654 8401
$$
TNC001-013-025-057-093-173-011615-
/O.CON.KMRX.SV.W.0008.000000T0000Z-170301T1615Z/
Claiborne TN-Knox TN-Anderson TN-Campbell TN-Grainger TN-Union TN-
1055 AM EST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM EST
FOR CLAIBORNE...KNOX...ANDERSON...CENTRAL CAMPBELL...GRAINGER AND
UNION COUNTIES...
At 1054 AM EST, a severe thunderstorm was located near Wilkerson, or
13 miles northeast of La Follette, moving east at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, La Follette, Maynardville, Rutledge,
Oliver Springs, New Tazewell, Tazewell, Plainview, Harrogate,
Jellico, Halls, Blaine, Lake City, Norris, Luttrell, Lone Mountain,
Howard Quarter and Big Ridge S.p..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3659 8346 3653 8340 3635 8337 3618 8355
3619 8356 3616 8359 3616 8360 3613 8361
3614 8364 3610 8363 3612 8367 3609 8366
3609 8371 3605 8368 3595 8378 3594 8429
3609 8438 3629 8417 3659 8418
TIME...MOT...LOC 1554Z 264DEG 54KT 3654 8401
HAIL...0.75IN
WIND...60MPH
$$
EJH788
WWUS54 KMRX 011608
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1108 AM EST WED MAR 1 2017
TNC001-013-025-057-093-173-011615-
/O.CON.KMRX.SV.W.0008.000000T0000Z-170301T1615Z/
Claiborne TN-Knox TN-Anderson TN-Campbell TN-Grainger TN-Union TN-
1108 AM EST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM EST
FOR CLAIBORNE...NORTHERN KNOX...EASTERN ANDERSON...EASTERN
CAMPBELL...GRAINGER AND UNION COUNTIES...
At 1106 AM EST, a severe thunderstorm was located near Knoxville,
moving east at 45 mph. 911 dispatch has reported that this storm has
produced wind damage in the Oak Ridge area of Anderson County.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Law enforcement.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, La Follette, Maynardville, Rutledge,
New Tazewell, Tazewell, Plainview, Harrogate, Jellico, Halls, Blaine,
Norris, Luttrell, Lone Mountain, Howard Quarter, Big Ridge S.p.,
Arthur and Rose Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across the northern Plateau. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3659 8346 3653 8340 3635 8337 3618 8355
3619 8356 3616 8359 3616 8360 3613 8361
3614 8364 3610 8363 3612 8367 3609 8366
3609 8371 3605 8368 3595 8378 3595 8420
3609 8424 3628 8405 3659 8418
TIME...MOT...LOC 1606Z 267DEG 40KT 3604 8395
HAIL...0.75IN
WIND...70MPH
$$
EJHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 9:59 AM EST, 31 minutes earlier.
Area forecast discussion, Mar 1, 9:59 AM EST, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
959 AM EST Wed Mar 1 2017
.DISCUSSION...
A fast-moving bow segement will be moving across the northern
half of the area between 10 am and around 1230 pm, with damaging
straight-line winds being the greatest threat. There is an
isolated tornado threat as well as SR helicity values are very
high and LCL heights are low. For the southern half, the severe
threat will be this afternoon based on the more E-W orientation of
storms across southern Middle TN. The tornado threat may increase
for southern sections due to backed surface winds in that area,
and longer timing for temperatures to rise ahead of the storms.
The update will tweak PoP/Wx grids for more accurate timing, and
temperatures will be adjusted closer to obs. No changes will be
made to the Wind Advisory.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until midnight EST tonight for Cherokee-Clay.
TN...Wind Advisory until 7 AM EST Thursday for Blount Smoky Mountains-
Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
Southeast Carter-Southeast Greene-Unicoi.
Wind Advisory until midnight EST /11 PM CST/ tonight for
Anderson-Bledsoe-Bradley-Campbell-Claiborne-East Polk-
Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-
Loudon-Marion-McMinn-Meigs-Morgan-NW Blount-North Sevier-
Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
Monroe-Rhea-Roane-Scott TN-Sequatchie-Southeast Monroe-
Sullivan-Union-Washington TN-West Polk.
VA...Wind Advisory until midnight EST tonight for Lee-Russell-Scott-
Washington-Wise.
&&
DGSHazardous weather outlook, Mar 1, 7:51 AM EST, 2 hours 39 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 751 AM EST Wed Mar 1 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-021300- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 751 AM EST Wed Mar 1 2017 /651 AM CST Wed Mar 1 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight ...An Enhanced Risk of Severe Weather for late this morning through early this evening...with Widespread Damaging Winds the Main Concern... ...Windy Conditions Developing Area-wide Today... A Severe Thunderstorm watch is in effect for most of East Tennessee until 1 PM EST. A significant outbreak of severe weather is possible today as a strong cold front sweeps into the region from the west. In particular, there is an enhanced risk for thunderstorms capable of producing damaging straight-line winds from late this morning through and early evening across the entire area. Additionally, these storms will be capable of producing large hail and a few tornadoes. Given the forecasted environmental parameters, the potential for a strong tornado cannot be ruled out during the afternoon. The main timeframe for severe weather will occur from roughly 11 AM to 8 pm ET on Wednesday. Additionally, strong southerly winds of 20 to 30 mph with gusts up to 50 mph will be possible across the Southern Appalachians and East Tennessee Valley today. Strong winds will remain possible in the higher terrain of the Southern Appalachian Mountains through Thursday Morning. A wind advisory is in effect for these areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed late this morning through early this evening in support of severe weather operations.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 9:37 AM EST | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Roane, Scott | 53 min |
| Mar 1, 11:06 AM EST | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Hancock, Hawkins | 54 min |
| Mar 1, 11:10 AM EST | Severe Thunderstorm Warning | MRX | Hancock, Hawkins, Sullivan | 65 min |
| Mar 1, 11:15 AM EST | Special Weather Statement | MRX | Anderson, Grainger, Jefferson, Knox | 60 min |
| Mar 1, 11:43 AM EST | Special Weather Statement | MRX | Grainger, Union | 62 min |
| Mar 1, 12:00 PM EST | Areal Flood Advisory | MRX | Campbell, Claiborne | 3 hr |
| Mar 1, 12:14 PM EST | Special Weather Statement | MRX | Sullivan, Washington | 46 min |
| Mar 1, 12:21 PM EST | Severe Thunderstorm Warning | MRX | Johnson, Sullivan | 24 min |
| Mar 1, 12:28 PM EST | Special Weather Statement | MRX | Sullivan, Washington | 62 min |
| Mar 1, 12:52 PM EST | Special Weather Statement | MRX | Bledsoe, Rhea | 38 min |
| Mar 1, 12:58 PM EST | Special Weather Statement | MRX | Carter, Johnson, Sullivan, Washington | 62 min |
| Mar 1, 1:04 PM EST | Special Weather Statement | MRX | Greene, Hamblen, Jefferson | 56 min |
| Mar 1, 1:06 PM EST | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan, Washington | 54 min |
| Mar 1, 1:11 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 29 min |
| Mar 1, 1:22 PM EST | Areal Flood Advisory | MRX | Anderson, Morgan, Roane | 3 hr |
| Mar 1, 1:23 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Roane | 52 min |
| Mar 1, 1:35 PM EST | Flash Flood Warning | MRX | Anderson, Knox, Loudon, Roane | 3 hr |
| Mar 1, 1:51 PM EST | Areal Flood Advisory | MRX | Bledsoe, Rhea | 3 hr |
| Mar 1, 1:58 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie | 62 min |
| Mar 1, 2:06 PM EST | Flash Flood Warning | MRX | Anderson, Grainger, Knox, Union | 3 hr |
| Mar 1, 2:07 PM EST | Special Weather Statement | MRX | Cocke, Hamblen, Jefferson, Knox, Sevier | 53 min |
| Mar 1, 2:22 PM EST | Areal Flood Advisory | MRX | Cocke, Grainger, Hamblen, Jefferson, Sevier | 3 hr |
| Mar 1, 2:28 PM EST | Areal Flood Advisory | MRX | Greene, Hawkins | 3 hr |
| Mar 1, 2:29 PM EST | Special Weather Statement | MRX | Carter, Greene, Unicoi, Washington | 46 min |
| Mar 1, 2:30 PM EST | Severe Thunderstorm Warning | MRX | Marion | 45 min |
| Mar 1, 2:59 PM EST | Special Weather Statement | MRX | Hamilton, McMinn, Meigs, Rhea | 61 min |
| Mar 1, 3:00 PM EST | Flash Flood Warning | MRX | Grainger, Hamblen, Jefferson | 3 hr |
| Mar 1, 3:02 PM EST | Severe Thunderstorm Warning | MRX | Hamilton, Marion | 58 min |
| Mar 1, 3:03 PM EST | Special Weather Statement | MRX | Blount, Cocke, Jefferson, Loudon, Sevier | 57 min |
| Mar 1, 3:20 PM EST | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 30 min |
| Mar 1, 3:30 PM EST | Areal Flood Advisory | MRX | Blount, Knox | 3 hr |
| Mar 1, 3:30 PM EST | Special Weather Statement | MRX | McMinn, Monroe | 60 min |
| Mar 1, 3:35 PM EST | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Monroe, Polk | 55 min |
| Mar 1, 3:59 PM EST | Special Weather Statement | MRX | Carter, Cocke, Greene, Monroe, Sevier, Unicoi | 46 min |
| Mar 1, 4:03 PM EST | Areal Flood Advisory | MRX | Hawkins, Sullivan, Washington | 117 min |
| Mar 1, 4:10 PM EST | Severe Thunderstorm Warning | MRX | Blount, Monroe | 18 min |
| Mar 1, 4:27 PM EST | Severe Thunderstorm Warning | MRX | Polk | 18 min |
| Mar 1, 4:31 PM EST | Areal Flood Advisory | MRX | Cocke, Greene, Jefferson | 3 hr |
| Mar 1, 4:46 PM EST | Flash Flood Warning | MRX | Blount, Jefferson, Knox, Loudon, Sevier | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.